Morphine is a legally prescribed narcotic intended to alleviate symptoms associated with moderate to severe pain. This medication is in the same drug family as heroin and is highly addictive. If you use morphine legally or illegally you can develop withdrawal side effects once you stop taking it. Withdrawal symptoms can occur as early as six to 12 hours after your last dose and can last up to10 days based upon a report by the National Highway Traffic Safety Administration.
The first symptoms of morphine withdrawal include excessive sneezing, a runny nose and watery eyes. As morphine withdrawal continues these symptoms may worsen before they resolve.
If you suddenly stop or reduce your dose of morphine, you can develop symptoms of stomach upset associated with withdrawal. Common side effects of withdrawal that affect the gastrointestinal tract include loss of appetite, abdominal cramps, nausea, vomiting or diarrhea. If you develop diarrhea you can also experience symptoms of bloating or gas within your abdomen.
Within 48 to 72 hours of taking your last morphine dose you can experience severe alterations in mood. Many people experience episodes of restlessness, irritability or severe depression during morphine withdrawal. Anxiety and agitation are also common during withdrawal.
Excessive sweating can occur as a side effect of morphine withdrawal in certain people. You may notice that a person going through withdrawal fluctuates between complaining of extreme cold or chills and excessive sweating and flushing.
Certain people experience widespread body aches during withdrawal. You can experience pain within the bones or muscles of your arms or legs. Pain associated with body aches can be mild to severe and may worsen before symptoms resolve.
During morphine withdrawal, you can experience severe insomnia for several days. Insomnia is a condition characterized by the inability to stay asleep or fall asleep normally. If you are unable to sleep for several days due to morphine withdrawal, you could feel excessively fatigued or irritable.
Certain people experience body tremors during morphine withdrawal. Tremors cause your body to shake uncontrollably and can interfere with your ability to hold a cup or stand for a prolonged period of time.
If you experience morphine withdrawal you could experience a strong craving for it. You might believe that taking more morphine will alleviate the other side effects associated with withdrawal. This craving should subside within five to 10 days of your last dose of morphine.